Flood, Howard
- When
- February 24, 10:00 AM CST to February 25, 3:00 PM CST
- Where
- Howard forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
This resulted in minor to moderate flooding on area rivers and creeks. 43 feet above flood stage.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A storm system dumped up to 2 inches of rain, over portions of northwest Missouri on February 24th.This resulted in minor to moderate flooding on area rivers and creeks. The Lamine River at Ottervillecrested at 19.43 feet, 4.43 feet above flood stage. Petite Saline Creek at Boonville crested at 20.17 feet,or 4.17 feet above flood stage. The Grand River at Sumner crested at 35.40 feet, 9.40 feet above floodstage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 24, 1:49 AM CST, 8 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 115 AM CST SAT FEB 24 2001 MAIN FCST CHALLENGE IS THREAT OF SVR FOR THIS AFTN AND EVE. MDLS SIMILIAR IN EJECTING STG SHRTWV IN SWRN US NORTHEAST...AND DEVELOP SLIGHT NEGATIVE TILT WITH UPR LO DEVELOPING IN CNTRL PLAINS. MDLS DIFFER SLIGHTLY WITH TRACK AND TIMING OF SFC LO WHICH IS EXPECTED TO TRACK FM CENTRAL KS NE INTO CNTRL IA. STG SRLY FLO AHD OF FEATURE TO IMPORT MID/UPR 50S DWPTS INTO MUCH OF CWA DURING BY MID-AFTN. OVERALL PREFER MID LVL WIND FIELDS OF AVN WHICH SUGGEST SRN CWA IN LEFT FRONT QUADRANT OF 120KT H3 SPEED MAX AND 110KT H5 SPD MAX. AS PER SVR OUTLOOK...SRN PORTION OF CWA HAS GREATEST THREAT OF SVR WITH BEST MID LVL DRYING AND STG H7 SPD MAX (70 KTS) ACR SWRN MO. BEST MOIST CONVERGENCE ALONG DRY LN ALSO MORE FAVORABLE FOR SVR WITHIN THIS REGION. AGREE WITH SPC THAT CONVECTION TO DEVELOP IN CNTRL KS SOUTH TO OKLAHOMA BY EARLY AFTN...AND WITH UNIDIRECTION SHR PROFILE FM 0-6KM...EXPECT VERY FAST MOVING SQUALL LINE TO DEVELOP IN ERN KS...AIDED BY CAPE VALUES WITHIN 500-750 J/KG AND STG UPR LVL DIVERGENCE ASSCD WITH SPEED MAX. AS PER AVN...XPCT SQUALL LN TO REACH KS/MO BDR BY MID-LATE AFTN AND QUICKLY REACH ERN ZONES DURING EARLY EVE. PRIMARY THREAT FM THIS SQUALL LINE WL BE 60-70KT SFC WNDS. XTRM NWRN MO MAY ESCAPE SVR THREAT WITH MUCH WEAKER MID LVL WNDS AND LESS OF A MID LVL DRY INTRUSION TO ENCHANCE DOWNDRAFTS. ONCE SQUALL LINE MOVES THROUGH CWA...STG PRES GRAD TO PRODUCE GUSTY WINDS...HOWEVER WL LIKELY BE ADVISORY CRITERIA. HAVE SOME CONCERN FOR SNOW POTENTIAL FOR XTRM NWRN MO...BUT MOST OF FORCING AS EJECTING NE BEFORE THICKNESSES FAVORABLE. MAY STILL SEE A LGT ACCUMULATION. UPR LO TO EJECT QUICKLY NE WITH ONLY LINGERING FLURRIES IN NRN ZONES SUN AM. STG SFC LO SHOULD BE QUITE EFFICIENT IN WRAPPING COLDER AIR QUICKLY SE INTO CWA TNGT. MDLS GUID TYPICALLY TOO WARM IN THESE SCENARIOS WITH CURRENT FCST LOOKING GOOD. CD AIR TO QUICKLY ERODE SUN AFTN WITH DOWNSLOPE FLO DEVELOPING. HOWEVER...WL TRIM GUID A CAT AS STRATUS FIELD TO LINGER THROUGH MORNING HOURS. NEW AVN (ONLY THROUGH 72 HRS) SUGGEST NEXT UPR TROF IN SWRN US TO AFFECT AREA BY MON NGT. PLAN TO MAKE CHANGES TO THE EXTENDED WITH CANADIAN/ECMWF INDICATING FRONTAL PASSAGE MON NGT ACR CWA WITH VARIETY OF WINTERY PRECIP....CONTINUING INTO WED. THREAT ALSO CONFIR_MED BY LATEST NOGAPS. THREAT MAY LINGER INTO THURSDAY AS PER MODELS BUT WL NOT INTRODUCE AT THIS TIME. .EAX...NONE. DB
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CST SAT FEB 24 2001 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING... FORECAST: SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS EVENING FOR ALL BUT EXTREME NORTHWEST MISSOURI. THE AREA NOT INCLUDED IN THE THREAT IS NORTH OF A LINE FROM MOUND CITY MISSOURI TO MARYVILLE. A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP AROUND MIDDAY FROM CENTRAL KANSAS SOUTH TO OKLAHOMA. THIS LINE OF THUNDERSTORMS WILL MOVE QUICKLY EAST TO THE KANSAS AND MISSOURI BORDER BETWEEN 3 AND 5 PM. THE LINE WILL QUICKLY MOVE TO A KIRKSVILLE TO BOONVILLE LINE BETWEEN 7 AND 9 PM. THE PRIMARY THREAT IS DAMAGING WINDS WITH THE GREATEST THREAT ALONG AND SOUTH OF INTERSTATE 70. PRIOR TO THE SQUALL LINE DEVELOPMENT...THUNDERSTORMS ARE LIKELY THIS MORNING. A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. IN ADDITION...LIGHT SNOW IS LIKELY IN EXTREME NORTHWEST MISSOURI TONIGHT...TO THE NORTH OF ST JOSEPH. HOWEVER...ACCUMULATIONS WILL BE AN INCH OR LESS. DISCUSSION: A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE CENTRAL PLAINS THIS AFTERNOON. WARM AND MOIST AIR WILL SURGE NORTH INTO THE REGION THIS AFTERNOON. ALTHOUGH INSTABILITY WILL BE WEAK...VERY STRONG UPPER LEVEL WINDS WILL ENHANCE THE DEVELOPMENT OF A FAST MOVING SQUALL LINE THIS AFTERNOON. THE SQUALL LINE WILL BE ALONG A DRY LINE PUSHING EAST ACROSS KANSAS AND OKLAHOMA. OUTLOOK: WINTER IS EXPECTED TO RETURN TO THE REGION MONDAY NIGHT. SNOW IS POSSIBLE MONDAY NIGHiT THROUGH WEDNESDAY. ALTHOUGH THE WINTER STORM DOES NOT LOOK STRONG AT THIS TIME...SOME ACCUMULATION IS POSSIBLE. DB
The national radar mosaic for the moment the first event began.
16 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, February 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233817, 5233935, 5233936, 5233937, 5233938, 5233939, 5233940, 5233941, 5233942, 5233943, 5233944, 5233945, 5233946, 5233947, 5233948, 5233949.